hair loss with methotrexate injections??

i have been on mtx inj (20mg) since march and my once lovely long thick wavy head of hair is now half the thickness- it falls out every day in clumps, mega clumps and its so distressing and horrible. ive checked online and it says thinning over time is common- but if its this bad after 9 months how bad will it be after 2-3 years?? im only 27 :(

13 Replies

oldestnewest
  • I am afraid Laney84 that is one of the side effects - hair loss or thinning. Most of us are suffering from it the but good news is that if you stop the MTX in the future, it should grow back. Mention it to your Consultant or Nurse next time you see them. I suggest you see your GP and have a blood test done to check your thyroid function. For some un known reason, it seems to go hand in hand with the RA. You will be under stress as well having been fairly newly diagnosed and that doesn't help your hair either.

    You can get a Trichologists advice but I don't know how expensive that would be. MTX is, in much larger doses, an anti cancer drug and your hair does fall out with that but the dosage we have, is much lower. MTX also affects your teeth as well as I have found to my cost recently. Have a chat with your hairdresser as well - he/she may be able to suggest something to help.

    Anyway, welcome to the site = we are all here to help each other as much as we can. There are many blogs to look at from people with RA which will give you helpful information. Also NRAS has very good booklets about RA and its treatment. Worth getting hold of those to look at.

    Good luck. LavendarLady x

  • thank you so much for the reply :)

  • Hi, I ve been on methotrexate for 14 months now and went into the same panic when I first started taking it with my previously thick hair rapidly thinning. I didnt go bald and eventually it settled down and the past few times ive been to my hairdressers we actually wonder if its starting to thicken again - so don't panic. Speak with your nurse and try to make sure your having a healthy diet, take care, x

  • i have told my g.p/nurse and asked my pharmacist! each just told me to basically get over it as its gonna happen :( my diet is good- might just need to add more supplements or something! the thing is im on the inj for 8 months now and the hair loss has increased with each month...was this the same for you? when did it stop falling out so bad??

    thanks for the reply x

  • hi Laney, I've been having this problem since starting mtx 10 months ago, I have also noticed that naproxen has hair loss as a side effect.

    I have been looking at wigs with LavenderLady advice but can't quite bring myself to do it, I notice it under light when I look in a mirror but others clain not to notice but sure their being nice! :)

    I have tried some treatments, nioxin for thinning hair which I feel did slow it down however I have an allergy to liquid soap so had to stop after a month, nioxin works by neutralising the toxins from medications on the scalp (which is the cause I believe)

    It has slowed down for me now but I have also recently stopped naproxen. are you taking naproxen?

  • hi thanks for the reply- no im just on the plain old mtx inj- as he was going to start me on something beginning in h (i cant spell it!) but it seems to have made me a bit better so i dont have another rheumy appointment until march 27th! ill try that nioxin thanks! its better than nothing :)

  • Hi Laney

    I am wondering how much folic acid you are on with the MTX? My understanding (from the local rheumatologists who are great) is that if you have Folic Acid 6 days a week and MTX on the 7th day then you are less likely to have side effects such as hair loss, mouth ulcers etc, so that might be something to check too.

    Try to be strong and insist that this is something which is affecting you and needs to be taken seriously

    Hope you get some joy

    Skippy

  • thanks-because i had such bad side effects with the mtx tablets since i started inj in march i have always taken my folic acid 5mg every day except for my injection day! so that obvs isnt helping with the hair thinning :(

  • Hi Laney, there is a very good company called Toppik which you can find on line. They do various products for thinning hair and to disguise where the light shows through. I have used their products for a long time and am very satisfied.. The one I use you sprinkle into your hair, pat it down and then spray it. It acts as a thickener and boosts your existing hair by putting thousands of tiny fibres into it. You can get it in different colours as well.

    Worth a look. LavendarLady x

  • I had methatraxate injections, they did not make my hair fall out at all - thankfully. Other side effects were horrible, I turned into some sort of monster for three days after taking the injection and I was endelessly tired. I stopped taking it and now have just enbrel and hydroxiqloquine.

    Muffin

  • any hairloss with the enbrel and hydroxiqloquine?

  • Hi there I am 27 and have started on the methotrexate injections for RA about 3 months ago. I feel like my hair is thinning in the front but to be honest I am not too sure if it is actually happening or if it is just me. I used to be on the pill form so am a bit nervous about the injections as I had quite a bit of hair loss with the pills. Laney84, did your hair loss stop or did it continue?

  • Hi Laney. I am having the same issue as you. I'm kinda tired of people telling me Hair Loss is the' least of my problems' and 'get used to it'. I don't know if hair loss is different for men and women, or if it equally devastating to both. My Rheumy is a bald male, and told me loosing hair isn't a health risk. Hair loss for me has been devastating, and I'm crying as I write this, because I will be starting Humira soon, and have read forums and blogs about people loosing every hair on their body - head, eyebrows, eyelashes and body hair, funny nothing is even noted on the Humira website, not even listed as a possible side-effect!

    My long hair is linked to my self esteem - perhaps sad but true, its one of the few things that makes me feel like a woman, I don't know if others consider this vain or not, but its how I feel. I was started on Methotrexate about a year ago, for the first few months had bad hair loss, then it settled down to just a little. Then I was taken off Methotrexate, put on Plaquinil, then changed again to Arava. The Arava made my hair fall out literally in clumps, so big every time I washed my hair the shower drain was completely plugged, then more falling out as I styled and brushed it, enough to fill your whole palm, from centre to fingertip. I still have bald patches that basically run from around the front and sides, to around the back bottom of neck, this is where hair broke off leaving me with short hairs sticking up all over, the worst was the overall falling out at the roots, leaving overall thinning. I have lost approx 1/2 of my hair volume so far, luckily (if you can call it lucky) I started out with very thick hair. I am now on Sulphaslaazine and back on Methotrexate, and my Rheumy is planning to put me on Humara, once my application is approved...I am terrified I am going to be bald. when my son is in the bathroom sitting on the toilet, at any given time if he runs his hand across the floor he can scoop up handfulls of my hair...this is scarey for my loved ones as well....

    Laney, I completely 100% understand your pain and concern. People tell me hair loss is not a bad side effect considering others have allergic reactions, rashes, infections, etc., and I would never minimize someones adverse reactions but the "SPECIFIC" concern you have isnt about that, its about HAIR LOSS. So my post here is adressing hair loss itself.

    I noticed in your post that you said you are on 5mg Folic Acid a day?

    This is interesting as my doctor has me on 5mg Folic Acid, but only once a week, the day after my Methotrexate injection....maybe I can ask my doctor to give me it daily (I know you said this did not help you)

    Lanie my heart goes out to you, I know there is nothing I can say to make your worry and trauma go away, but know that there are others here that understand you. We are all fighting a battle, and struggling to find answers and support of others who understand what we are going through.

    Im glad I came accross your post, because just reading it made me feel "not so alone' because when I post I often get people telling me to suck it up because they had way worse side effects than hair loss......and yes i suffer them too, nausea, dizzyness, brain fog, chronic fatigue...but the Methotrexate helps me to be able to move...so I keep taking it.

    God bless you Lanie for your post!

You may also like...